Caution: Side effects may NOT be caused by your medication
We tend to hear about the possible side effects of drugs through ads, doctors, and word of mouth. Usually, these adverse reactions are caused by the active ingredients—the components that cause the medication to have a therapeutic impact on your health.
However, we don’t normally hear much about bad reactions to the inactive ingredients. While they’re far more rare, they do happen…and in some cases they can be life threatening.
Inactive ingredients in drugs may seem unnecessary, but most really do serve a purpose. For instance, artificial sweeteners help to mask a bitter or unpleasant taste. Fatty acids aid in absorption. Sugars like lactose act as binding agents. Vitamins like E help to extend shelf life. And that’s just the beginning…
In a recently published study, researchers concluded that the typical pill contains nine inactive ingredients—though some have up to an astounding 35! According to one of the study authors, on average, 75 percent of the ingredients in medications are inactive.1
The Risks of Inactive Ingredients
In theory, this shouldn’t be much of a concern, especially considering the typically miniscule dosage of inactive ingredients in one pill compared to your body weight. So, if you’re taking just one tiny prescription tablet a day, chances are you have nothing to worry about.
However, the reality in this country is that most people take more than one medication. A study published in the Mayo Clinic Proceedings found that 70 percent of Americans take at least one prescription drug, 50 percent take two, and 20 percent take five or more.2
Obviously, the more medications you’re on, the more inactive ingredients you’re swallowing. Likewise, the risk of suffering an adverse reaction to inactive ingredients spikes as the number of pills you take increases. And the doses can really add up. The researchers discovered that those taking 10 drugs per day ingest, on average, 3 grams of inactive ingredients. That’s roughly half a teaspoon!
Again, for a lot of people, this isn’t problematic. But for those who have an allergy or intolerance to a certain additive, it certainly can be.
Ingredients of Concern
When it comes to risk of reactions, the most worrisome ingredients are gluten, dyes, and lactose and other sugars.
Fifty-five percent of oral medications contain at least one sugar (lactose, mannitol, and polydextrose most commonly)—and 65 percent of the population has difficulty digesting these substances, especially lactose. Symptoms include gastrointestinal upset such as bloating, diarrhea, and stomach pain.
Some reactions can also border on life threatening. Thirty-eight inactive ingredients, like corn starch, peanut oil, gluten, and dyes, are potential allergens.
Anyone with a serious peanut allergy could risk anaphylactic shock or even death if taking a drug with even a hint of peanut oil in it.
And swallowing just one pill that contains miniscule amounts of gluten could trigger an immune attack in a celiac sufferer, causing inflammation, headache, hives, severe gastrointestinal symptoms, and even malnutrition.
What You Should Do
If you are taking a medication—or even multiple medications—without any symptoms, side effects, or adverse reactions, then you likely have nothing to worry about.
However, if you are concerned about inactive ingredients—whether it’s due to adverse reactions you’ve experienced or other reasons—there are a couple of things you can do to become more educated and informed.
First, it’s always a good idea to read through the package insert that comes with your medication. Most people don’t—but you really should. Yes, a lot of it is technical and boring mumbo-jumbo. But there’s also a good deal of important info about the drug that could benefit you, including active and inactive ingredients, side effects, contraindications, dosing information, what to do if you overdose, how and where to properly store it, and more.
Second, visit Pillbox. Run by the National Library of Medicine, Pillbox is one of the largest free online databases that pulls information from multiple sources—pharmaceutical companies, FDA, National Institutes of Health, and more—to provide consumers everything they need to know about a certain drug.
If you find that a medication you take regularly has an inactive ingredient that you are worried about, or that you know is causing you some type of distress, talk to your doctor. There is most likely an alternative that is just as effective but uses different inactive ingredients.
Finally, it may be worth discussing with your doctor if you actually need to be taking all the meds you’ve been prescribed. Perhaps there is a natural alternative. Or maybe there is a newer generation pill that can replace multiple drugs. The fewer meds you take, the lower the risk for reactions to inactive ingredients.
Always remember though, before discontinuing the use of any drugs, talk to your doctor. In the case of many medications, stopping abruptly can cause way more harm to your health than the inactive ingredients cause. It’s important to wean properly.
- Reker D, et al. “Inactive” Ingredients in Oral Medications. Science Translational Medicine. 2019 Mar;11(483):eaau6753. Last accessed July 17, 2019.
- Mayo Clinic. Nearly 7 in 10 Americans Take Prescription Drugs, Mayo Clinic, Olmsted Medical Center Finds. June 19, 2013. Last accessed July 17, 2019.
Caution: Side effects may NOT be caused by your medication
We tend to hear about the possible side effects of drugs through ads, doctors, and word of mouth. Usually, these adverse reactions are caused by the active ingredients—the components that cause the medication to have a therapeutic impact on your health. But, we rarely hear about bad reactions to the inactive ingredients. While they’re far more rare, they do happen…and in some cases they can be life threatening. Learn how to identify potential allergens and what you can do to help prevent side-effects.
Last Updated: July 31, 2019